Acne medication associated with abnormal blood test results
Elevated cholesterol levels and liver enzyme levels appear to be more common than previously thought among patients taking the acne medication isoretinoin, including those who had normal blood test results before beginning therapy, according to a report in the August issue of Archives of Dermatology, one of the JAMA/Archives journals.
Isoretinoin, commonly marketed as Accutane, is the most effective acne treatment currently available, according to background information in the article. As many as 89 percent of patients taking the medication achieve long-term remission from acne. Side effects include elevations in the levels of triglycerides, blood fats that can have an adverse effect on cardiovascular health; liver enzymes, the presence of which indicates liver disease or inflammation; and total blood cholesterol. According to the article, the Accutane package insert notes that 25 percent of patients develop elevated triglycerides and 15 percent elevated liver enzymes. Other studies have found elevated triglycerides in 5 to 18 percent and elevated total cholesterol in 6 to 32 percent of individuals taking the drug.
Lee T. Zane, M.D., M.A.S., University of California, San Francisco, and colleagues assessed the frequency of abnormal laboratory tests in a population of 13,772 patients (aged 13 to 50 years, 51 percent male and 49 percent female) with acne who underwent isoretinoin therapy between 1995 and 2002. The researchers analyzed medical records for each patient before, during and after they took the medication, using information from laboratory tests of triglycerides; total cholesterol; liver transaminase (enzymes) levels; white blood cell (cells that fight infection) count; hemoglobin (which carries oxygen through the body) level; and platelet (involved in blood clotting) count.
Patients taking isoretinoins had an increased incidence of elevated triglyceride, total cholesterol and liver enzyme levels, but not hemoglobin levels, white blood cell counts or platelet counts. Among patients with normal pretreatment laboratory tests, 44 percent developed high triglycerides, 31 percent high cholesterol and 11 percent high liver enzymes while taking the medication. "Moderate to severe abnormalities in triglyceride, total cholesterol and transaminase levels were generally transient and reversible," the authors write. "Among those subjects with such abnormalities who received posttreatment testing, the proportion returning to normal or grade 1 [slightly elevated] levels by the end of the posttreatment period was 92 percent for transaminase level, 80 percent for triglyceride level and 79 percent for total cholesterol level."
"Our study did not examine adverse clinical outcomes and thus cannot estimate the ability of abnormal laboratory results to predict such outcomes," they conclude. "In clinical practice, laboratory abnormalities should be evaluated in the clinical context of the individual patient. Neither does the presence of a laboratory abnormality necessarily signal the presence of an adverse clinical outcome, nor does the absence of a laboratory abnormality preclude the possibility of an adverse clinical outcome." Still, patients with acne who develop substantially high triglyceride levels are at risk for high cholesterol and the metabolic syndrome, which in turn may increase the risk for coronary artery disease; further study is needed regarding these side effects, the authors write.
(Arch Dermatol. 2006;142:1016-1022. Available pre-embargo to the media at www.jamamedia.org.)
Editor's Note: This study was supported by the Department of Dermatology, University of California, San Francisco, and a Dermatology Foundation Dermatologist Investigator Research Fellowship (Dr. Zane). This study received no funding from any pharmaceutical company. Please see the article for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc.
For more information, contact JAMA/Archives Media Relations at 312/464-JAMA (5262) or e-mail [email protected].
Last reviewed: By John M. Grohol, Psy.D. on 30 Apr 2016
Published on PsychCentral.com. All rights reserved.